Kansas, 2010

Cold in Kansas, January 7 to 9, 2010

January 7 to 9, 2010 · NWS ICT · 2 events in 2 counties and zones

An unusually cold Arctic airmass came across the area on January 6th and stayed through January 9th. This area has not seen a cold airmass like this since December 2005, and even February 1996 before that.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unusually cold Arctic airmass came across the area on January 6th and stayed through January 9th. This area has not seen a cold airmass like this since December 2005, and even February 1996 before that. Besides the cold temperatures, this Arctic airmass brought in very strong winds throughout the area on the evening of January 6th and on Thursday, January the 7th. The strong winds combined with the very cold temperatures creating dangerous wind chills. Wind chills through this cold outbreak created dangerous situations for people, animals, and property that were outdoors for a long period of time. Several schools across the area were cancelled or delayed, waterline mains bursted and slick driving conditions were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 6, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 6, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CST WED JAN 6 2010

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LIGHT TO MODERATE SNOW WILL CONTINUE TO SHIFT SOUTHWARD INTO SOUTHERN
KANSAS OVERNIGHT...THEN TAPER OFF BEFORE SUNRISE WITH AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES STILL POSSIBLE AT TIMES
INTO THE EARLY MORNING HOURS. CLOUD CEILINGS WILL BEGIN TO IMPROVE FROM
NORTH TO SOUTH ACROSS THE REGION...BUT NORTHWEST WINDS WILL REMAIN
ON THE GUSTY SIDE THROUGH MUCH OF THE DAY. VERY COLD TEMPERATURES
AND BITTER COLD WIND CHILLS WILL AFFECT THE ENTIRE REGION ON THURSDAY.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 907 PM CST WED JAN 6 2010/

UPDATE...
AREA OF LIGHT TO MODERATE SNOW AHEAD OF APPROACHING PV ANOMALY
WILL CONTINUE TO MOVE EASTWARD...WITH THE WHOLE AREA OF LIFT
SHIFTING SOUTH. STILL EXPECT AMOUNTS TO BE IN THE 1-2 RANGE ACROSS
CENTRAL KANSAS WITH SOME LOCATIONS SEEING UP TOO 3
INCHES...AMOUNTS WILL BE LOWER ACROSS SOUTH CENTRAL KANSAS. THE
SNOW WILL BEGIN TO TAPER OFF LATER TONIGHT BUT THE COLD ARCTIC AIR
WILL CONTINUE TO POUR INTO THE REGION...SENDING WIND CHILL
READINGS WELL BELOW ZERO AND INTO A DANGEROUS RANGE OF -15 AND LOWER.

JAKUB

PREV DISCUSSION... /ISSUED 305 PM CST WED JAN 6 2010/

DISCUSSION...
FORECAST CONCERNS: SNOW/ARCTIC AIR INTRUSION THIS EVENING THEN
WIND CHILLS INTO THURSDAY/FRIDAY.

TONIGHT:
LARGE AREAS OF LIGHT TO MODERATE SNOW HAVE DEVELOPED THIS AFTERNOON
ACROSS NORTHERN/NORTHEASTERN KANSAS AS WELL AS UPSTREAM IN NERN
CO/SWRN NE. THE SNOW WILL CONTINUE TO DEVELOP SOUTHWARD INTO SOUTH
CENTRAL/SOUTHEASTERN KS INTO THIS EVENING IN RESPONSE TO DIFFLUENT
FLOW ALOFT AND 850-700 FRONTOGENESIS. NAM/GFS CONTINUE TO INDICATE
THAT TOTAL ACCUMULATIONS OF 1-2 INCHES WILL AFFECT OUR NERN
COUNTIES...WITH LESS THAN 1 INCH IN OUR SWRN-MOST COUNTIES. ARCTIC
FRONT WAS SLICING INTO S-CNTRL KS AS OF MID PM...AND WILL CLEAR FAR
SERN KS BY 01Z. BLUSTERY NW WINDS OF 20-30 MPH WILL CAUSE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES. THE SNOW IS EXPECTED TO TAPER
OFF/END RAPIDLY FROM NW-SE AFTER MIDNIGHT. WIND CHILLS WILL FALL
BELOW ZERO AREAWIDE THIS EVENING...AND TO ADVISORY LEVELS OF -15 TO
-25 AFTER MIDNIGHT. CURRENT WINTER WEATHER ADVISORY LOOKS GOOD. DID
NOT MAKE SIGNIFICANT CHANGES TO MINS...AROUND ZERO CNTRL KS...TO
SINGLE DIGITS ELSEWHERE.

JMC

THURSDAY-FRIDAY:
THE NAM/WRF AND GFS ARE BOTH SHOWING DEEP AND STRONG SUBSIDENCE ON
THURSDAY...WITH JUST A THIN LAYER OF MOISTURE BELOW 850MB REMAINING.
THEREFORE...WOULD EXPECT SOME CLOUDS REMAINING...BUT FLURRY CHANCES
ARE LOOKING LESS LIKELY. SINCE WE STILL EXPECT 20 TO 25 MPH
THOUGH...WILL ADD SOME PATCHY BLOWING SNOW TO THE FORECAST FOR
THURSDAY. WINDS WILL GRADUALLY DECREASE THROUGH THE DAY THURSDAY.

THE MAIN STORY ON FRIDAY WILL BE CONTINUED BITTER COLD WITH WIND
CHILLS DROPPING TO -10 TO -20 AGAIN FRIDAY NIGHT. WILL LIKELY NEED
ANOTHER WIND CHILL ADVISORY...BUT WILL WAIT UNTIL THE WINTER WEATHER
ADVISORY IS OVER AND WE SEE WHAT KINDS OF WIND CHILLS WE GET
THURSDAY NIGHT BEFORE WE ISSUE ANOTHER ADVISORY FOR FRIDAY NIGHT.

SATURDAY-TUESDAY:
SURFACE HIGH PRESSURE SETTLES IN FOR THE WEEKEND...PROVIDING SUNNY
SKIES AND A DECENT WARM UP. MOST OF THE FORECAST AREA SHOULD SEE
TEMPERATURES CLIMB ABOVE FREEZING ON SUNDAY AS SOUTHERLY WINDS
INCREASE. ANOTHER UPPER WAVE AND SURFACE FRONT WILL COME THROUGH ON
MONDAY. WE DO NOT EXPECT TEMPERATURES TO DROP TOO MUCH BEHIND THIS
FRONT...BUT THERE COULD BE SOME LIGHT PRECIPITATION RIGHT NEAR THE
FRONT ON MONDAY INTO MONDAY NIGHT. THESE CHANCES ARE STILL NOT VERY
CLEAR THOUGH...SO WILL CONTINUE A DRY FORECAST FOR NOW. IF WE DO GET
PRECIPITATION...IT WILL BE LIGHT. WITH AT LEAST CLOUDS EXPECTED ON
MONDAY INTO TUESDAY...LOWERED HIGH TEMPERATURES A COUPLE DEGREES.
OTHERWISE...NO MAJOR CHANGES WERE MADE.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT     6  10  -4   9 /  90  10  10   0
HUTCHINSON       3   8  -6   9 / 100  10  10   0
NEWTON           4   9  -6   8 / 100  10  10   0
ELDORADO         5   9  -5   8 / 100  10  10   0
WINFIELD-KWLD    8  12  -3  10 /  80  10  10   0
RUSSELL          0   7 -10   9 / 100  10  10   0
GREAT BEND       1   8  -9   9 / 100  10  10   0
SALINA           1   7  -9   7 / 100  10  10   0
MCPHERSON        2   8  -7   8 / 100  10  10   0
COFFEYVILLE      8  12  -2   8 / 100  10  10  10
CHANUTE          7   9  -4   6 / 100  10  10  10
IOLA             5   9  -6   5 / 100  10  10  10
PARSONS-KPPF     8  11  -3   7 / 100  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

WIND CHILL ADVISORY FROM 6 AM THURSDAY TO NOON CST FRIDAY FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jan 6, 4:04 PM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST WED JAN 6 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LIGHT SNOW AND BLOWING SNOW...AND A COLD SURGE OF AIR WILL AFFECT
THE ENTIRE AREA TONIGHT. PLEASE REFER TO THE LATEST WINTER
WEATHER ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BITTER COLD ARCTIC AIR AND DANGEROUSLY COLD WIND CHILLS WILL
AFFECT THE AREA ON THURSDAY AND FRIDAY. PLEASE REFER TO THE LATEST
WIND CHILL ADVISORY FOR DETAILS.

THE COLD AIR AND LOW WIND CHILLS COULD LINGER INTO SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
HOWEVER...SNOWFALL TOTALS ARE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Local storm report, Jan 6, 9:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     SNOW             GREAT BEND              38.36N 98.81W
01/06/2010  M1.5 INCH        BARTON             KS   TRAINED SPOTTER

&&

REC
Local storm report, Jan 6, 9:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     SNOW             LINCOLN                 39.04N 98.15W
01/06/2010  E1.0 INCH        LINCOLN            KS   TRAINED SPOTTER

&&

REC
Local storm report, Jan 6, 9:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             SALINA                  38.82N 97.62W
01/06/2010  E2.0 INCH        SALINE             KS   TRAINED SPOTTER

&&

REC
Local storm report, Jan 6, 9:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     SNOW             SALINA                  38.82N 97.62W
01/06/2010  E2.0 INCH        SALINE             KS   TRAINED SPOTTER

            ONE INCH OF ADDITIONAL SNOWFALL HAD OCCURRED DURING THE
            PAST 3 HOURS.

0856 PM     SNOW             2 E RUSSELL             38.89N 98.82W
01/06/2010  E2.0 INCH        RUSSELL            KS   TRAINED SPOTTER

0858 PM     SNOW             16 NE ELLSWORTH         38.90N 98.02W
01/06/2010  E1.0 INCH        LINCOLN            KS   TRAINED SPOTTER

0908 PM     SNOW             LINDSBORG               38.57N 97.67W
01/06/2010  E1.0 INCH        MCPHERSON          KS   TRAINED SPOTTER

0911 PM     SNOW             1 S RAMONA              38.58N 97.06W
01/06/2010  E1.0 INCH        MARION             KS   TRAINED SPOTTER

0915 PM     SNOW             HOISINGTON              38.52N 98.78W
01/06/2010  E2.0 INCH        BARTON             KS   TRAINED SPOTTER

0917 PM     SNOW             E LYONS                 38.35N 98.20W
01/06/2010  E1.0 INCH        RICE               KS   TRAINED SPOTTER

0918 PM     SNOW             GREAT BEND              38.36N 98.81W
01/06/2010  M1.5 INCH        BARTON             KS   TRAINED SPOTTER

0926 PM     SNOW             LINCOLN                 39.04N 98.15W
01/06/2010  E1.0 INCH        LINCOLN            KS   TRAINED SPOTTER

0930 PM     SNOW             SALINA                  38.82N 97.62W
01/06/2010  E2.0 INCH        SALINE             KS   TRAINED SPOTTER

&&

REC
Local storm report, Jan 6, 10:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     SNOW             GOESSEL                 38.25N 97.35W
01/06/2010  E2.0 INCH        MARION             KS   TRAINED SPOTTER

            OBSERVER REPORTED 30 MPH WINDS AND BLOWING SNOW.

&&

REC
Local storm report, Jan 6, 10:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CST WED JAN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     SNOW             SYLVAN GROVE            39.01N 98.39W
01/06/2010  E1.0 INCH        LINCOLN            KS   TRAINED SPOTTER

&&

REC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Sedgwick

When
January 7, 12:00 AM CST to January 9, 7:00 AM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Temperatures in the single digits combined with wind chills of minus 15 to minus 20 degrees led to numerous water lines to burst across the county. The city of Wichita water department reported 160 calls of burst water lines or burst water meters. The extreme wind chills also led to numerous schools in and around Wichita to cancel on Friday, January 8th, as minus 20 degree wind chills made it unsafe for children to wait at the bus stops.

Cold/Wind Chill, Kingman

When
January 8, 8:00 PM CST to January 9, 7:00 AM CST
Where
Kingman forecast zone
Property damage
$4,000
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Overnight temperatures dropped to zero in Kingman. This caused pipes to rupture at the VFW hall in Kingman. The heat was inadvertently turned off which led to the pipes freezing. The resulting pipes in the ceiling burst, cascading water into the kitchen.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212349, 212348.